Jump to content

Recommended Posts

My nurse practitioner at the neurologist's office started me on keppra 500 mg bid after complaints that my topamax was starting to not work and was making me eternally stupid.

I suffered through four days of migraines until I realized I decreased my topamax by 100mg instead of 50 mg. Cut that pill into 4ths a no headache today.

I had a real "down" day today, unusual for me. Been sleepy since I started keppra. So I went to crazymeds and they said keppra was well known for debilitating depression. So now I'm freaked out about this. I'm supposed to go up to 1500mg in a week.

Any advice? Anyone take keppra for migraines? I know there's a migraine board, but I thought there might be more keppra users here.

Link to comment
Share on other sites

I was on Keppra for seizures (2000mgs a day) along w/Topamax (400mg a day up to 500mg a day). It did sink me into depression but it took a while. About 6-8 months (?) before it became completely unbearable and I had to stop treatment. I don't know how it would work for migraine relief but it was great for my seizures.

Sorry I'm not much help.

Link to comment
Share on other sites

I've taken Keppra for migraines, both IV and oral (1500mg/day at my highest point). It didn't really have any effect except at around the 6weeks/2 month mark I was suicidally depressed. I normally tend toward the depressed/dysphoric side of things, but this was like tumbling into a black hole. Once the Keppra was discontinued and eliminated the suicidal thoughts remitted, though it took going back on Effexor to break the depression.

I hope you find something that helps.

Link to comment
Share on other sites

Saying that it's "well known for debilitating depression" is a bit of an exaggeration. It can have an effect on mood, and when it does it's usually to make it go down, which sometimes results in being depressed to some degree, but it certainly doesn't do it to everyone (or even most people), and not to that degree. In the PI sheet, depending on which trial for which use you look at, the occurrence is generally 2-5% of people taking it, and generally within 2-3 percentage points of the placebo control group. So yes, it does happen sometimes, and sometimes when it happens it sucks, but I wish people would stop scaring people away from it like that.

I've been taking it for the past few years, and I have zero side effects from it as long as I take enough of it often enough. If the amount I'm taking is too low or spaced too far apart, I get fairly irritable, but ever since raising it so my blood level doesn't drop too low between doses, it's almost like I'm not taking anything, other than that my seizures are magically gone. In my personal/anecdotal experience, you really do not want to take it less often than every 12 hours if you're not on the XR version, and in my case, I have to take it even more frequently than that. It has a really short half-life for something that you want to keep a fairly constant level of. On the other hand, that does generally mean that you can get a decent sense of whether or not it's going to work at a particular level pretty quickly.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...